Alert archive / Texas / Ice Storm Warnings in 2015

Ice Storm Warning 1, NWS Amarillo, TX

November 25, 201517 counties in Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this ice storm warning at Nov 25, 2015, 3:29 PM CST for 17 counties in Texas; Beaver County, Oklahoma. It took effect at Nov 27, 2015, 12:00 AM CST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2015, 3:29 PM CST (21:29 UTC)
In effect from
Nov 27, 2015, 12:00 AM CST
Expired
Nov 28, 2015, 12:00 PM CST
In force
36 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 63 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3189 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this ice storm warning went out at Nov 25, 3:16 PM CST, 13 minutes earlier.

Area forecast discussion, Nov 25, 3:16 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CST WED NOV 25 2015

...SIGNIFICANT WINTER STORM POISED TO AFFECT PANHANDLES...

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

THE SYSTEM WE KEEP TALKING ABOUT HAS NOT CHANGED MUCH IN LATEST
MODEL FORECASTS. OVERALL THINKING REMAINS THE SAME AND FORECAST WAS
NOT ADJUSTED MUCH. FOR A VAST MAJORITY OF THE CWA, THE QUESTION
SEEMS TO BE NOT IF WE'LL GET FREEZING RAIN AND SLEET, BUT HOW MUCH.

CONFIDENCE FOR THIS EVENT IS ABOVE AVERAGE DUE TO THE FACT THAT THE
UPR LOW TRACK IS SIGNIFICANTLY LESS IMPORTANT THAN USUAL AS THIS
EVENT WILL BE CHARACTERIZED BY BROAD, DIFFLUENT/DIVERGENT SW FLOW
ALOFT. OFTEN IN WINTER WEATHER EVENTS AROUND THESE PARTS, WE'RE
TRACKING AN UPR LOW IN WHICH TRACK DIFFERENCES WILL BRING A
SIGNIFICANT VARIATION IN PRECIP CHCS/PTYPE/AMOUNTS/ETC, BUT NOT THIS
ONE, WHICH IS WHAT LEADS TO OUR ABOVE AVERAGE CONFIDENCE. ABOVE
AVERAGE CONFIDENCE DOESN'T MEAN THERE AREN'T STILL TO BE SOME
DETAILS SETTLED WITH THIS ONE, MAINLY A) WHAT TIME DOES THE PRECIP
TRANSITION FROM RAIN TO FZRA/SLEET; AND B) HOW MUCH WILL BE SLEET
AND HOW MUCH WILL BE FZRA.

TONIGHT...A NICE START TO THE HOLIDAY WEEKEND WILL BEGIN TO
DETERIORATE LATE WITH SCATTERED RAIN SHOWERS AND DREARY CONDITIONS
MOVING IN AFTER MIDNIGHT. A COLD FRONT WILL SQUEAK INTO THE OK
PANHANDLE BUT HAVE ONLY LIMITED SUCCESS MOVING FURTHER.

THANKSGIVING DAY...THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH
AREA THURSDAY, BUT THE SUB FREEZING AIR WILL LAG BEHIND THE FRONT
FOR AROUND 6-12 HOURS. BOUTS OF MODERATE TO HEAVY RAIN AND A FEW
THUNDERSTORMS WILL BE EXPECTED THU AS SFC TEMPS GENERALLY REMAIN
ABOVE FRZ SANS THE FAR NW CWA.

THURSDAY NIGHT... THE COLD AIR WILL MOVE IN AND BECOME WELL-
ESTABLISHED WITH THE ENTIRE PANHANDLES BELOW FREEZING BY DAYBREAK
FRIDAY. IN FACT, MUCH OF THE CWA WILL BE IN THE LOWER 20S BY 12Z
FRI. SCATTERED TO WIDESPREAD PRECIP WILL CONTINUE OVER THE CWA WITH
A TRANSITION TO FZRA FOR AREAS SOUTH AND EAST OF A DALHART TO GUYMON
LINE. AREAS N AND W OF THIS LINE WILL LIKELY SEE MORE SLEET THAN
FZRA.

FRIDAY...FZRA WILL CONTINUE OVER MUCH OF THE AREA WITH SIGNIFICANT
ICE ACCUMULATIONS LIKELY FOR SOME. A WARM NOSE OF AIR FROM ROUGHLY
4K-9KFT AGL WILL MELT ANY SNOW THAT FALLS THROUGH IT. MODELS TEND TO
UNDERESTIMATE THE STRENGTH OF THE WARM NOSE IN THESE EVENTS AND HAVE
ATTEMPTED TO ACCOUNT FOR THIS IN THE FORECAST WITH FZRA AND SLEET
AREAS SHIFTED SLIGHTLY FURTHER NW. IN SPITE OF A MAX T IN THE WARM
LAYER OF 5-6C FOR MOST OF THE AREA THROUGH THE EVENT, THE NEAR SFC
COLD LAYER WILL BE DEEP AND COLD ENOUGH TO PROMOTE SUPERCOOLED WATER
DROPLETS AND/OR REFREEZING TO SLEET (DEPENDING ON EXACT LOCATION).
WITH SFC TEMPS IN THE LOW TO MID 20S, SUPERCOOLED DROPS SHOULD
ACCRUE QUICKLY. IN AREAS THAT SEE MORE SLEET, THIS WILL ALSO
ACCUMULATE AS WELL AS SLEET CAN ACCUMULATE WITH GROUND TEMPS QUICKLY
COOLING AND BECOMING SUPPORTIVE. AREAS N AND W OF A ROUGHLY DALHART
TO GUYMON LINE WILL LIKELY TRANSITION TO SNOW FOR A GOOD BIT OF FRI
AFTERNOON AND EVENING AS MODELS CONTINUE TO INDICATE A COOL ENOUGH
COLUMN FOR SNOW IN THESE AREAS. PLEASE SEE OUR UPCOMING VIDEO LINK ON
THE HOMEPAGE OR VIA SOCIAL MEDIA FOR A GRAPHICAL DEPICTION OF WHEN
AND WHERE WE EXPECT THE PREDOMINANT PTYPES TO BE. WINDS WILL BE
FAIRLY STRONG FROM THE NORTH ON THURSDAY, POSSIBLY EXACERBATING
PROBLEMS WITH TREES AND POWERLINES.

FRIDAY NIGHT...CONTINUED WARM AIR ALOFT WILL KEEP PTYPES SIMILAR TO
WHAT THEY ARE FRIDAY THROUGH THE NIGHT FRIDAY NIGHT, WITH COLD LOWS
IN THE TEENS AND LOW 20S.

SATURDAY...THIS SYSTEM WILL FINALLY BEGIN TO RELEASE ITS GRIP ON US
BY SAT AFTERNOON...PAVING THE WAY FOR RECOVERY BY SUNDAY.

SIMPSON

.LONG TERM...SUNDAY THROUGH WEDNESDAY... COLD CONDITIONS ABATE
SOMEWHAT ON SUNDAY...WITH TEMPERATURES RISING ABOVE FREEZING.
ISENTROPIC LIFT ALLOWS FOR POSSIBILITY OF LIGHT RAIN OR LIGHT
FREEZING RAIN SUNDAY NIGHT AND MONDAY. DRY THEREAFTER WITH HIGHS IN
THE 40S TO LOWER 50S.

COCKRELL
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  58  22  27  19 /  50  80  80  80  70
BEAVER OK                  48  50  25  27  21 /  40  80  80  90  60
BOISE CITY OK              36  40  18  24  15 /  40  60  80  70  50
BORGER TX                  53  57  25  27  21 /  50  80  80  80  60
BOYS RANCH TX              49  57  24  28  19 /  50  80  80  80  60
CANYON TX                  52  60  24  28  21 /  50  80  80  80  70
CLARENDON TX               54  61  27  31  23 /  50  80  80  80  80
DALHART TX                 44  51  22  26  18 /  40  80  80  80  50
GUYMON OK                  42  43  21  26  19 /  40  80  80  80  60
HEREFORD TX                52  62  25  29  22 /  50  80  80  80  70
LIPSCOMB TX                54  55  28  29  22 /  40  80  80  90  70
PAMPA TX                   52  57  24  28  20 /  50  80  80  80  70
SHAMROCK TX                56  61  30  32  24 /  40  80  80  80  80
WELLINGTON TX              57  64  31  32  25 /  40  80  90  80  80

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...ICE STORM WARNING FROM 6 PM THURSDAY TO NOON CST SATURDAY FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...
     DEAF SMITH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...WHEELER.

     WINTER STORM WARNING FROM 6 PM THURSDAY TO NOON CST SATURDAY FOR
     THE FOLLOWING ZONES: DALLAM...HARTLEY...SHERMAN.

OK...ICE STORM WARNING FROM 6 PM THURSDAY TO NOON CST SATURDAY FOR
     THE FOLLOWING ZONES: BEAVER.

     WINTER STORM WARNING FROM 6 PM THURSDAY TO NOON CST SATURDAY FOR
     THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

9/3
Hazardous weather outlook, Nov 25, 3:23 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CST WED NOV 25 2015

OKZ001>003-TXZ001>020-261200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
323 PM CST WED NOV 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY...WITH THE HIGHEST CHANCES BEING
ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. SOME STORMS COULD BECOME
STRONG TO SEVERE.

A MIX OF WINTRY PRECIPITATION...INCLUDING FREEZING RAIN...SNOW AND
SLEET WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THURSDAY NIGHT THROUGH SATURDAY NIGHT. MODERATE ICE AND SNOW
ACCUMULATIONS WILL BE POSSIBLE ACROSS THE PANHANDLES...WITH THE
GREATEST ACCUMULATIONS OF ICE MOST LIKELY ACROSS THE SOUTHEASTERN
HALF OF THE COMBINED PANHANDLES...AND THE GREATEST SNOW ACCUMULATIONS
MOST LIKELY ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN
OKLAHOMA PANHANDLE. ACCUMULATION OF ICE OR SNOW WILL LIKELY LEAD TO
POTENTIALLY HAZARDOUS DRIVING CONDITIONS THURSDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE SUBMIT ANY
REPORTS OF SEVERE OR WINTRY WEATHER TO THE NATIONAL WEATHER SERVICE
IN AMARILLO.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 3:29 PM CSTWinter Storm WarningAMADallam, Hartley, Sherman61 hr

Nearby

Ice Storm Warnings in Texas, 2015Ice Storm Warnings in Oklahoma, 2015Every ice storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.